Alert archive / Pennsylvania / Flash Flood Warnings in 2017

Flash Flood Warning 48, NWS Pittsburgh, PA

July 14, 2017Fayette County, Greene County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 14, 2017, 6:16 AM EDT for Fayette County, Greene County, Pennsylvania. It was in force for 5 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2017, 6:16 AM EDT (10:16 UTC)
Expired
Jul 14, 2017, 11:15 AM EDT
In force
5 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

Counties Fayette County, PA, Greene County, PA

The radar

The Pittsburgh radar (KPBZ), 105 km from the middle of the area, began a volume at 10:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 7:58 AM EDTFLASH FLOODFairchance, PAMUDDY RUN AND GEORGES CREEK ARE RUNNING HIGH AND FLOODING NEARBY ROADS IN FAIRCHANCE
Jul 14, 9:02 AM EDTFLASH FLOODMasontown, PASEVERAL ROADS HAVE BEEN CLOSED DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 102 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 10.3 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2017-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 188 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2017-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
188 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
901 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

749 
WGUS51 KPBZ 141016
FFWPBZ
PAC051-059-141315-
/O.NEW.KPBZ.FF.W.0048.170714T1016Z-170714T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
616 AM EDT FRI JUL 14 2017

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  Southeastern Greene County in southwestern Pennsylvania...
  Southern Fayette County in southwestern Pennsylvania...

* Until 915 AM EDT.

* At 615 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 3 inches has already 
  fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Uniontown, Masontown, Farmington, Point Marion, Fairchance,
  Smithfield, Bobtown, Nemacolin, Markleysburg, Greensboro, Chalkhill
  and Ohiopyle.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

LAT...LON 3978 7936 3979 7938 3978 7939 3977 7938
      3976 7940 3975 7939 3974 7941 3973 7939
      3972 7939 3972 7999 3986 7999 3991 7939
      3985 7942 3982 7937 3980 7937 3979 7935

$$

CL
4 follow-up statements
056 
WGUS71 KPBZ 141202
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
802 AM EDT FRI JUL 14 2017

PAC051-059-141315-
/O.CON.KPBZ.FF.W.0048.000000T0000Z-170714T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greene PA-Fayette PA-
802 AM EDT FRI JUL 14 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 AM EDT FOR
SOUTHEASTERN GREENE AND SOUTHERN FAYETTE COUNTIES...

At 759 AM EDT, Doppler radar continued to indicate showers and 
thunderstorms over the warning area. Up to 3.5 inches of rain have 
already fallen. Fayette County officials reported that Georges Creek 
and Muddy Run were running high and flooding roads in the Fairchance 
area.  

Some other locations that will experience flooding include... 
Uniontown, Masontown, Farmington, Point Marion, Fairchance, 
Smithfield, Bobtown, Nemacolin, Markleysburg, Greensboro, Chalkhill 
and Ohiopyle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

&&

LAT...LON 3978 7936 3979 7938 3978 7939 3977 7938
      3976 7940 3975 7939 3974 7941 3973 7939
      3972 7939 3972 7999 3986 7999 3991 7939
      3985 7942 3982 7937 3980 7937 3979 7935

$$

CL
340 
WGUS51 KPBZ 141308
FFWPBZ
PAC051-059-141515-
/O.EXT.KPBZ.FF.W.0048.000000T0000Z-170714T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
908 AM EDT FRI JUL 14 2017

The National Weather Service in Pittsburgh has extended the

* Flash Flood Warning for...
  Southeastern Greene County in southwestern Pennsylvania...
  Southern Fayette County in southwestern Pennsylvania...

* Until 1115 AM EDT.

* At 903 AM EDT, emergency management officials reported flooding 
  was ongoing in Masontown, with several roads closed.  Although 
  heavy rain has ended, runoff will continue to cause flooding 
  issues through the morning. Up to 3.5 inches of rain has fallen 
  over the warning area.

* Some locations that will experience flooding include...
  Uniontown, Masontown, Farmington, Point Marion, Fairchance,
  Smithfield, Bobtown, Nemacolin, Markleysburg, Greensboro, Chalkhill
  and Ohiopyle.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

&&

LAT...LON 3978 7936 3979 7938 3978 7939 3977 7938
      3976 7940 3975 7939 3974 7941 3973 7939
      3972 7939 3972 7999 3986 7999 3991 7939
      3985 7942 3982 7937 3980 7937 3979 7935

$$

CL
530 
WGUS71 KPBZ 141414
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
1014 AM EDT FRI JUL 14 2017

PAC051-059-141515-
/O.CON.KPBZ.FF.W.0048.000000T0000Z-170714T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greene PA-Fayette PA-
1014 AM EDT FRI JUL 14 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 AM EDT FOR
SOUTHEASTERN GREENE AND SOUTHERN FAYETTE COUNTIES...

At 1013 AM EDT, Doppler radar indicated that rain had mostly ended 
across the warning area. Runoff from the rain earlier will continue 
to cause flooding issues.

Some locations that will experience flooding include...
Uniontown, Masontown, Farmington, Point Marion, Fairchance,
Smithfield, Bobtown, Nemacolin, Markleysburg, Greensboro, Chalkhill
and Ohiopyle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

&&

LAT...LON 3978 7936 3979 7938 3978 7939 3977 7938
      3976 7940 3975 7939 3974 7941 3973 7939
      3972 7939 3972 7999 3986 7999 3991 7939
      3985 7942 3982 7937 3980 7937 3979 7935

$$

CL
337 
WGUS71 KPBZ 141508
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
1108 AM EDT FRI JUL 14 2017

PAC051-059-141517-
/O.EXP.KPBZ.FF.W.0048.000000T0000Z-170714T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greene PA-Fayette PA-
1108 AM EDT FRI JUL 14 2017

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN GREENE AND SOUTHERN
FAYETTE COUNTIES WILL EXPIRE AT 1115 AM EDT...

Fayette County 911 reports that flood waters have receded. Flooding 
is no longer expected to pose a threat. Please continue to heed any 
remaining road closures.

LAT...LON 3978 7936 3979 7938 3978 7939 3977 7938
      3976 7940 3975 7939 3974 7941 3973 7939
      3972 7939 3972 7999 3986 7999 3991 7939
      3985 7942 3982 7937 3980 7937 3979 7935

$$

CL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 4:13 AM EDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 14, 4:13 AM EDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
413 AM EDT Fri Jul 14 2017

.SYNOPSIS...
The threat for showers and storms will continue today with the
slow passage of a cold front. Cooler and more comfortable for
the weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Showers and a few storms are expected for the morning hours,
mainly over the southern half of the region. This would be in
response to another shortwave trough swinging through Ohio and
then Western Pennsylvania. With this morning's wave, models are
evacuating the deep moisture and higher instability southward
this afternoon. Thus, the focus for additional convection this
afternoon will be toward the southern third of the region, where
the bulk of the surface instability will lie. Because of this,
have cancelled a portion of the flash flood watch. The surface
boundary will still be barely across the far north early this
afternoon as there is no focused energy aloft to drive the
boundary southward. The front will finally begin to move
southward this evening as the main shortwave trough digs into
the Western Great Lakes. Some additional activity could fire
along the boundary as evening approaches, particularly as it
encounters what is left of the surface instability south of
Pittsburgh.

Similar to yesterday, there will be plenty of cloud cover today
which will hold temperatures down and limit the overall
atmospheric instability.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
The front will finally clear the entire region after midnight.
Will need to include PoPs through the evening hours ahead of the
boundary.

Northwest flow aloft and building high pressure will provide a
drier and more comfortable weekend.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
An approaching trough will return low shower/storm chances for
Mon before a large upper high drifts E from the Plains and
Midwest. Near average temperatures are expected.

&&

.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
Scattered showers and possibly a few storms will be possible
this morning as a cold front crosses this morning. MVFR and
spotty IFR cig/vis restrictions will be possible until mid-
morning.

.OUTLOOK...
Restrictions due to fog/stratus Saturday AM. VFR is expected
for the remainder of the weekend.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch through this evening for MDZ001.
OH...Flash Flood Watch through this evening for OHZ057>059-068-069.
PA...Flash Flood Watch through this evening for PAZ031-075-076.
WV...Flash Flood Watch through this evening for WVZ004-012-021-
     509>514.

&&
Hazardous weather outlook, Jul 14, 3:57 AM EDT, 2 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
357 AM EDT Fri Jul 14 2017

OHZ039>041-048>050-PAZ007>009-013>016-020>023-029-073-074-WVZ001>003-
150800-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Mercer-
Venango-Forest-Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-
Indiana-Washington-Westmoreland-Westmoreland Ridges-Hancock-Brooke-
Ohio-
357 AM EDT Fri Jul 14 2017

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

OHZ057>059-068-069-PAZ031-075-WVZ004-012-021-509-150800-
Muskingum-Guernsey-Belmont-Noble-Monroe-Greene-Fayette-Marshall-
Wetzel-Marion-Monongalia-
357 AM EDT Fri Jul 14 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, northern West Virginia and northern panhandle of West
Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

MDZ001-PAZ076-WVZ510>514-150800-
Garrett-Fayette Ridges-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
357 AM EDT Fri Jul 14 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for western Maryland, southwest
Pennsylvania and northern West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Slight risk for severe thunderstorms today. The main threat will be
damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 14, 12:29 AM EDT, 5 hours 47 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1229 AM EDT FRI JUL 14 2017

PAZ073>076-140515-
Fayette Ridges-Westmoreland Ridges-Westmoreland-Fayette-
1229 AM EDT FRI JUL 14 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT SOUTH CENTRAL WESTMORELAND AND
NORTHEASTERN FAYETTE COUNTIES...

At 1229 AM EDT, a strong thunderstorm was located over Connellsville,
moving east at 25 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Connellsville...                  Scottdale...
South Connellsville...            Seven Springs...
Everson...                        Champion...
Mill Run...                       Indian Head...
Normalville...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.

LAT...LON 3993 7938 4000 7963 4011 7959 4007 7927
TIME...MOT...LOC 0429Z 284DEG 16KT 4005 7956
Local storm report, Jul 14, 3:58 AM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
358 AM EDT FRI JUL 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 AM     FLASH FLOOD      1 W INDIANA             40.62N  79.17W
07/14/2017                   INDIANA            PA   SOCIAL MEDIA

            PHILADELPHIA ST WEST OF DOWNTOWN COMPLETELY FLOODED.

&&

EVENT NUMBER PBZ1701788

MPK
Local storm report, Jul 14, 4:05 AM EDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
405 AM EDT FRI JUL 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 AM     FLASH FLOOD      1 NE GRANDVIEW          40.62N  79.13W
07/14/2017                   INDIANA            PA   PUBLIC

            BASEMENT COMPLETELY FLOODED. MULTIPLE FEET OF WATER IN
            FRONT YARD.

&&

EVENT NUMBER PBZ1701789

MPK
Local storm report, Jul 14, 4:37 AM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
437 AM EDT FRI JUL 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     FLASH FLOOD      INDIANA                 40.62N  79.16W
07/14/2017                   INDIANA            PA   EMERGENCY MNGR

            HUNDREDS OF BASEMENTS FLOODED ACROSS CENTRAL INDIANA
            COUNTY. 4 FEET OF WATER ON WAYNE AVE SOUTH OF IUP CAMPUS

&&

EVENT NUMBER PBZ1701790

MPK
Local storm report, Jul 14, 4:41 AM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
441 AM EDT FRI JUL 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     FLASH FLOOD      BEN AVON                40.59N  79.16W
07/14/2017                   INDIANA            PA   EMERGENCY MNGR

            SWIFT WATER RESCUE AT INTERSECTION OF OLD ROUTE 119 AND
            WAYNE AVE.

&&

EVENT NUMBER PBZ1701791

MPK

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 11:49 PM EDTSpecial Weather StatementPBZAllegheny26 min
Jul 14, 12:29 AM EDTSpecial Weather StatementPBZFayette46 min
Jul 14, 1:42 AM EDTAreal Flood AdvisoryPBZIndiana3 hr
Jul 14, 2:30 AM EDTFlash Flood WarningPBZIndiana3 hr
Jul 14, 2:52 AM EDTFlash Flood WarningPBZIndiana6 hr
Jul 14, 5:34 AM EDTAreal Flood AdvisoryPBZFayette, Greene3 hr
Jul 14, 10:38 AM EDTAreal Flood AdvisoryPBZIndiana112 min

Nearby

Flash Flood Warnings in Pennsylvania, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.